top of page

BENZO STORY: Lindsay from Chicago

Updated: Feb 28, 2023

Summary


A desperate story of mental health difficulties with multiple medications including Xanax, Effexor, and others.

 

Details

  1. Key Topics: Anxiety, Benzos, Dependence, Withdrawal, Xanax (alprazolam), Effexor (venlafaxine), Lamactil (lamotrigine), detox, convulsions, brain scan, qEEG, diet, exercise

  2. Listen on the Podcast: https://www.easinganxiety.com/post/coping-skills-from-a-to-z-part-2-of-2

 

Content Warning


Stories presented on Easing Anxiety may contain triggering content. If this is a concern for you, please refrain from reading any further. These stories are provided for informational purposes only and should never be considered medical advice. Opinions stated are those of the author only. See our disclaimer at the bottom of this post for more information.

 

Lindsay’s Story


I was diagnosed with panic disorder and GAD at 15 years of age, and was put on an anti-depressants, which in turn triggered my genetic predisposition for bipolar; my mom has this too. All through my life I’ve been on over 60 meds, because I’m treatment resistant.


Anyways, I was on Effexor for about 18 years and it became a nightmare. I am now 38, so I weaned off of that and was given Xanax 1 mg. I had no idea what that would do to me, and thought I could up the dose whenever my body needed it. My doctor upped it a few times, and I ended up on 6 mg. I never abused the drug and hated taking it.

…I went to a one-month residential treatment facility where they gave me more drugs…I was practically convulsing.

Shortly after I went into tolerance and was so desperate to get off, I went to a one-month residential treatment facility where they gave me more drugs while decreasing my Xanax, to the point where I was practically convulsing. I was shaking so bad my jaw went back and forth violently, urinary incontinence at times, BP so high I had to go to the ER at one point.

Anyway, they pretty much gave up and prescribed me 12 mg of Ativan! I had no idea and wasn’t educated. Then they sent me off on my way.


I had all of the symptoms of withdrawal, tolerance, acute symptoms. I became agoraphobic, panic attacks, intense fear that left me unable to even take the garbage out, and still to this day. My BP can be normal and shoot up so high in seconds. High enough where it’s dangerous. Not able to go to family get togethers for years now.


I was on them for a little over 4 years, and my cognition is so bad, acid trip perceptions. I have to wear sunglasses everywhere, even indoors which is embarrassing, and that’s been the case for over four years too. I feel dumb and broken.

I have to wear sunglasses everywhere, even indoors…

It’s been almost 5 months off with a very slow taper, and small things are better, but not enough to make me hopeful. The acid trip perception is the worse, and the fear all day, every day. I also got to the point where I couldn’t fall asleep until 9 am or later, although I can fall asleep around 3:30 now.


I feel I will not heal anytime soon, and I’ve never heard of anyone else feeling like they have been on acid for this long. That’s the only thing I think I can relate it too. I haven’t worked in 3 years now and feel like I never will. It’s not for lack of strength either.


I’ve felt like I’m in acute for years. I don’t know what other word to use. My story is long and complicated, with a history of mental illness so maybe that’s why I’m not healing. I’m also on Lamictal which effects GABA and glutamate, so I’m scared. I tried weaning off, but that has proven impossible, and I thought getting off of Ativan was the priority. Who knows!

I had a qEEG done…I tested possible for PCP and was shocked.

Anyway, that is part of my story. It’s interesting because I had a qEEG done when I was on 6 mg and the neuroscientist knew right away what was happening. I have a print out of pictures of my brain and it’s a mess. Lit up like a Christmas tree. It tells you what part of your brain is effected and why. I tested possible for PCP and was shocked.


He explained to me that the Lamictal and Ativan were creating that chemical state, some weird interaction. That makes sense because of some of the symptoms. Then I went for psychological/cognitive testing that lasted a few days and it correlated exactly with the qEEG, and completely different doctors, so I knew then what was causing it.


Also worth mentioning is that I do P90X every single day. Yoga, kempo, weight training, etc. I was about 100 lbs at one point, and made myself work out, and have now gained most of my muscle back and am at a healthy weight. I eat pretty plain but always chicken, fresh veggies, and fruit. Never any food in boxes. I can’t have carbs, sugar, beef, caffeine and I know that’s common.


I’m eternally optimistic, at least that’s what a few people say, but it’s slowly fading the longer this goes on.

I’m eternally optimistic…but it’s slowly fading the longer this goes on.

Thank you for all that you do. It means so much to me the validation I get from listening to you and others. It has made me cry it means that much. Your effort and support I will be forever grateful for.


Please excuse if I repeat things. I have very significant cognitive deficits.

Lindsay

 

Share Your Story


We are always looking for new stories to share. Please visit our feedback form if you’d like to share your story with our community. Thank you.

 

Disclaimer


All stories shared on Easing Anxiety are done so with the author’s permission. These stories are provided for informational purposes only and should never be considered medical advice. The views and opinions expressed within are those of the author only, and do not necessarily reflect those of Easing Anxiety or its founder. Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. While provided as an informational resource to our community, some stories may not be beneficial to those who are sensitive to their content. Regarding benzodiazepine withdrawal or BIND, most people can withdraw safely, successfully, and without serious complications if they are informed and have a solid support system. Many of the stories shared on Easing Anxiety are extreme and should not be used to create any expectations of one’s individual experience. Please read the Ashton Manual formore information and work with your doctor. Withdrawal, tapering, or any other change in dosage of benzodiazepines, nonbenzodiazepines (Z-drugs), or any other prescription medication should only be done under the direct supervision of a licensed physician. View our complete disclaimer for more info.

Related Posts

See All

Comments


bottom of page